Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Kadison-Singer problem and the uncertainty principle


Authors: Peter G. Casazza and Eric Weber
Journal: Proc. Amer. Math. Soc. 136 (2008), 4235-4243
MSC (2000): Primary 42C15; Secondary 46L30
DOI: https://doi.org/10.1090/S0002-9939-08-09564-6
Published electronically: July 16, 2008
MathSciNet review: 2431036
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We compare and contrast the Kadison-Singer problem to the Uncertainty Principle via exponential frames. Our results suggest that the Kadison-Singer problem, if true, is in a sense a stronger version of the Uncertainty Principle.


References [Enhancements On Off] (What's this?)

  • 1. J. Anderson, Extreme points in sets of positive linear maps on $ {\mathcal B}({\mathcal H})$, J. Funct. Anal. 31 (1979), no. 2, 195-217. MR 525951 (80k:46070)
  • 2. -, A conjecture concerning the pure states of $ B(H)$ and a related theorem, Topics in modern operator theory (Timişoara/Herculane, 1980), Operator Theory: Adv. Appl., vol. 2, Birkhäuser, Basel, 1981, pp. 27-43. MR 672813 (83k:46050)
  • 3. J. Benedetto and S. Li, The theory of multiresolution analysis frames and applications to filter banks, Appl. Comput. Harmon. Anal. 5 (1998), no. 4, 389-427. MR 1646534 (99k:42054)
  • 4. J. Bourgain and L. Tzafriri, Invertibility of ``large'' submatrices with applications to the geometry of Banach spaces and harmonic analysis, Israel J. Math. 57 (1987), no. 2, 137-224. MR 890420 (89a:46035)
  • 5. -, On a problem of Kadison and Singer, J. Reine Angew. Math. 420 (1991), 1-43. MR 1124564 (92j:46104)
  • 6. P.G. Casazza, O. Christensen, A. Lindner, and R. Vershynin, Frames and the Feichtinger conjecture, Proc. Amer. Math. Soc. 133 (2005), no. 4, 1025-1033 (electronic). MR 2117203 (2006a:46024)
  • 7. P.G. Casazza and D. Edidin, Equivalents of the Kadison-Singer problem, Contemp. Math., vol. 435, Amer. Math. Soc., Providence, RI, 2007, pp. 123-142. MR 2359423
  • 8. P.G. Casazza, D. Edidin, D. Kalra and V. Paulsen, Projections and the Kadison-Singer problem, Operators and Matrices 1 (2007), no. 3, 391-408. MR 2344683
  • 9. P.G. Casazza, M. Fickus, J. Tremain, and E. Weber, The Kadison-Singer problem in mathematics and engineering: A detailed account, Operator theory, operator algebras, and applications, Contemp. Math., vol. 414, Amer. Math. Soc., Providence, RI, 2006, pp. 299-355. MR 2277219 (2007j:42016)
  • 10. P.G. Casazza and J. Tremain, The Kadison-Singer problem in mathematics and engineering, Proc. Natl. Acad. Sci. USA 103 (2006), no. 7, 2032-2039 (electronic). MR 2204073 (2006j:46074)
  • 11. D. Donoho and P. Stark, Uncertainty principles and signal recovery, SIAM J. Appl. Math. 49 (1989), no. 3, 906-931. MR 997928 (90c:42003)
  • 12. H. Halpern, V. Kaftal, and G. Weiss, Matrix pavings and Laurent operators, J. Operator Theory 16 (1986), no. 2, 355-374. MR 860353 (87j:46106)
  • 13. R. Kadison and I. Singer, Extensions of pure states, American J. Math. 81 (1959), 383-400. MR 0123922 (23:A1243)
  • 14. V. Paulsen, A dynamical systems approach to the Kadison-Singer problem, preprint.
  • 15. V. Paulsen and M. Raghupathi, Some new equivalences of Anderson's paving conjectures, preprint.
  • 16. K. Smith, The uncertainty principle on groups, SIAM J. Appl. Math. 50 (1990), no. 3, 876-882. MR 1050918 (91i:94008)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 42C15, 46L30

Retrieve articles in all journals with MSC (2000): 42C15, 46L30


Additional Information

Peter G. Casazza
Affiliation: Department of Mathematics, University of Missouri-Columbia, Columbia, Missouri 65211
Email: pete@math.missouri.edu

Eric Weber
Affiliation: Department of Mathematics, Iowa State University, 400 Carver Hall, Ames, Iowa 50011
Email: esweber@iastate.edu

DOI: https://doi.org/10.1090/S0002-9939-08-09564-6
Received by editor(s): May 16, 2007
Published electronically: July 16, 2008
Additional Notes: The first author was supported by NSF DMS 0704216. Part of this research was carried out while the authors were visiting AIM
Communicated by: Michael T. Lacey
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society